Isoniazid works to disrupt DNA metabolism in bacteria, along with harming lipid, carbohydrate and NAD metabolism. It prevents mycolic acid synthesis as well, which is a vital component of mycobacterial cell walls.
Isoniazid is part of the “RIPE” regimen for treating tuberculosis (rifampin, isoniazid, pyrazinamide, ethambutol). It is also given to patients who may have been exposed to tuberculosis for prophylaxis.
Another neurologic side effect of isoniazid is bilateral optic neuritis, leading to inflammation of the optic nerves. Patients can complain of vision loss, blurriness, and decreased visual acuity.
Nausea and vomiting are common side effects of INH use, and these symptoms are more apparent when hepatotoxicity occurs.
Severe and sometimes fatal liver damage can occur from isoniazid use. The development of liver damage is related to how fast isoniazid is metabolized, known as acetylation. People who are slow-acetylators are more prone to having this hepatotoxic drug circulating, leading to damage when it isn’t cleared quickly. Alcoholics and patients with liver problems are at greatest risk.
Peripheral neuropathy and CNS effects are associated with isoniazid, as this drug causes pyridoxine (vitamin B6) depletion. Patients with concurrent disease (e.g., diabetes, uremia, HIV, malnutrition) are more prone to developing this side effect. Prophylactic vitamin B6 administration helps prevent neuropathy.
Isoniazid leads to pyridoxine (vitamin B6) depletion, which can lead to peripheral neuropathy. Thus, patients are recommended to take prophylactic vitamin B6.
Due to the possibility of severe hepatic damage, patients should have their AST and ALT liver enzymes closely monitored. If these enzyme levels rise, the drug should be discontinued.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)